MAUDE Adverse Event Report: EDWARDS LIFESCIENCES EDWARDS ESHEATH INTRODUCER SET; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES EDWARDS ESHEATH INTRODUCER SET; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 916ES
Medical Device Problem Codes Difficult to Advance (2920); Material Split, Cut or Torn (4008)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 09/01/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Investigation is ongoing.This is one of two manufacturer reports being submitted for this case.
 
Event or Problem Description
A 29mm s3 was partially deployed in the external subclavian area.After attempting to obtain access via transfemoral approach, due to patient factors, they transitioned to subclavian access.After gaining access, the physicians inserted the 16f sheath into the subclavian artery and they noticed that the sheath seemed to split.The physicians decided to take it out and insert a new one.A new 16f sheath was inserted and the physicians proceeded with inserting the valve on the delivery system.The surgeon was advancing the valve when she felt as if it was taking some force to insert.They proceeded but then noticed that the valve was outside of the sheath.They used fluoroscopy to confirm that the valve was in fact outside of the sheath.They tried to get the valve back inside of the sheath by pulling the sheath back, advancing the sheath and then putting up a balloon through the groin access to help guide the valve and sheath but, nothing worked.They decided that they were not going to be able to deploy the valve.As they were not able remove the sheath and delivery system, the valve was mounted onto the balloon and partially deployed into the subcutaneous tissue outside of the subclavian artery.There was a small perforation of the subclavian artery, so they used three covered stents to fix it.The patient was hemodynamically stable throughout the procedure however, he did receive two units of blood.The tavr procedure was aborted but the physicians performed a bav on the patient, which helped his severe as.There was no insertion difficulty with the first sheath into the patient via subclavian approach.Regarding the first sheath via subclavian approach, the seam appeared to expand, as it's supposed to when the valve goes in.However, it happened before the valve was even inserted.Once it expanded the seam appeared ripped via fluoroscopy.The sheath split was down the clear portion of the esheath, mostly at the tip but it also included a portion of the esheath.No damage was noted on the valve prior to its partial deployment in the subcutaneous tissue.The patient passed away, the exact cause of death is unknown at this time.
 
Additional Manufacturer Narrative
Update to b4, d9, g3, g6, h2, and h10 to reflect pre-deco findings.H6 device code remains the same.Per pre-decontamination, there was a liner tear 7.25" from comnut along entire sheath shaft.The liner was partially unexpanded 4.25" from strain relief approx.2.5" in length.The distal tip is split.The tip opened as designed, and there is no soft tip damage.Investigation is ongoing.
 
Additional Manufacturer Narrative
The 16f esheath was returned to edwards lifesciences by itself.The following was observed: four kinks likely from returned packaging condition - 8.75'', 7'', 4.25'', 175'' from comnut.A liner tear was seen approximately 7.25'' from comnut along entire sheath shaft.The liner was partially unexpanded 4.25'' from strain relief approximately 2.5'' in length.The tip was opened as designed.There was no soft tip damage, but there was a distal tip split.Due to the condition of the returned device, functional testing was unable to be performed.Liner thickness was measured along the liner as an out of specification result could be indicative of a manufacturing non-conformance.All measurements met specification.The work orders related to the manufacturing of the devices and components that could potentially contribute to the complaint did not reveal any manufacturing nonconformance issues that would have contributed to the complaint event.The liner tear complaint is confirmed.A technical summary written by edwards lifesciences is applicable to this complaint because the presence of calcification, tortuosity, and undersized vessels were present in the patient's access vessels.As such, an engineering evaluation is not required.Review of manufacturing mitigations is captured in the technical summary, which applies to this complaint event.As the returned device meets specification with no evidence to support a manufacturing/design defect has contributed to the complaint, a manufacturing mitigation review is not required.Images of the device and imaging of the subclavian were returned.Calcification was present in the patient's access vessels.There were undersized vessels (minimum vessel diameter for 16f esheath is greater than or equal to6.0mm).Tortuosity was present in the patient's access vessels.A liner tear was present after the procedure.Ifu for esheath, ifu for commander delivery system, device preparation manual, procedural training manual and subclavian and transaxillary supplemental procedural manual were reviewed.Based on the review of the ifu/training manuals, no deficiencies were identified.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of the failure mode is not required at this time.The complaints were confirmed through evaluation of the returned device.No manufacturing non-conformances were identified through evaluation of the returned device.A review of device history record, lot history, complaint history support that a manufacturing non-conformance likely did not contribute to the reported event.A review of ifu/training materials revealed no deficiencies.Additionally, there was no report of any issues with the sheath during device preparation or unpacking, indicating that this was not an out of the box issue.Regarding the liner tear, an existing technical summary has been documented for root cause analysis on sheath shaft liner tears with normal liner expansion.The technical summary provides details of contributing factors for sheath shaft liner tears.The following patient factors were identified as contributing factors for sheath shaft liner tears: - tortuous patient anatomy can create sub-optimal angles that can lead to nonaxial alignment in the advancement of the delivery system.The delivery system or balloon catheter can potentially catch on to the tip or liner of the sheath and create tip damage or liner tears upon removal.Tortuous anatomy was noted in the provided imaging.- calcification can damage the exposed portion of the sheath liner.Damage along the liner could lead to immediate cutting/tear or weaken the liner.A weakened liner can tear during advancement or retrieval of the delivery system.Calcification was seen in the provided imaging.Additionally, undersized vessels (minimum vessel diameter for 16f esheath is greater than or equal to6.0mm) were present in the patient's access vessels.Undersized vessels can create a restricted pathway or constrained condition resulting in difficulty during sheath insertion and delivery system advancement.The technical summary demonstrated that there were no deficiencies in the ifu/training manuals and outlines the extensive manufacturing mitigations in place to detect a defect or nonconformance associated with sheath shaft liner tears.There are several 100% in-process inspections (visual) performed in manufacturing process and product verification testing (functional and visual) on a sampling plan basis performed prior to lot release.It should be noted that these mitigations (from manufacturing and the ifu/training manual), as identified in the technical summary, are still in place.As such, these inspections and testing support that it is unlikely that a manufacturing non-conformance contributed to the complaint.Available information suggests that patient factors (tortuosity, calcification, undersized vessels) may have contributed to the reported event.Regarding the resistance between system components, an existing technical summary has been documented for root cause analysis on sheath shaft resistance with delivery system.The technical summary provides details of contributing factors for increased resistance during the insertion and advancement of the delivery system through the sheath.The following patient and procedural factors were identified as contributing factors for encountering increased resistance: - tortuous patient anatomy can create sub-optimal angles that can lead to nonaxial alignment in the advancement of the delivery system.Tortuous anatomy was noted in the provided imaging.- calcification can reduce the vessel diameter and may increase restriction leading to resistance.Calcification can also result in the creation of sub-optimal angles during delivery system insertion that may led to resistance.Calcification was seen in the provided imaging.- undersized vessel (greater than or equal to6.0mm for 16f esheath) can create a restricted pathway or constrained condition resulting in difficulty during sheath expansion and increased resistance during the advancement of the delivery system.Undersized vessels were seen in the provided imaging.- steep insertion angle can result in non-coaxial alignment between the delivery system and sheath, which may lead to resistance during advancement.No insertion angle information was provided.The technical summary also outlines the extensive manufacturing mitigations in place to detect a defect or nonconformance associated with an esheath resistance with delivery system.There are several 100% in-process inspections (visual) performed in manufacturing process and product verification testing (functional and visual) on a sampling plan basis performed prior to lot release.These inspections and testing support that it is unlikely that a manufacturing non-conformance contributed to the complaint.Available information suggests that patient factors (tortuosity, calcification, undersized vessels) may have contributed to the reported event.Returned imagery showed that the patient had a calcification in their access vessels.Calcification can reduce the vessel diameter and cause sub-optimal angles that may increase resistance leading to difficultly retrieving the ds.As reported, ''the surgeon was advancing the valve when she felt as if it was taking some force to insert.They proceeded but then noticed that the valve was outside of the sheath.'' as the valve was outside of the sheath, it needed to be retrieved.It is likely that during valve retrieval, the valve negatively interacted with the tip and with excessive manipulation, caused the tip to split.Also during handling, it is possible that the tip interacted with calcification, weakening the tip and subsequently split.As such, available information suggests that patient factors (calcification) and procedural factors (excessive manipulation) may have contributed to the reported event.The ifu and training manuals have been reviewed and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.No corrective or preventative actions are required.

Brand Name
EDWARDS ESHEATH INTRODUCER SET
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key12530653
Report Number2015691-2021-05360
Device Sequence Number12096693
Product Code NPT
UDI-Device Identifier00690103193992
UDI-Public(01)00690103193992(17)230223(10)63652012
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
P140031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/06/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/23/2023
Device Model Number916ES
Device Catalogue Number916ESA
Device Lot Number63652012
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/21/2021
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/01/2021
Supplement Date Received by Manufacturer09/29/2021
11/24/2021
Initial Report FDA Received Date09/24/2021
Supplement Report FDA Received Date10/19/2021
12/06/2021
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/23/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale